Drug induced lupus is a type of autoimmune disorder that is caused by a reaction of the body to some medicines. Procainamide and hydralazine are two drugs that are found to cause drug-induced lupus. However, taking these medications does not mean that you will develop this type of lupus.
The symptoms of drug-induced lupus are similar to that of systemic lupus erythematosus (SLE) and can include fatigue, joint pain, rashes, and muscular pain. When compared to SLE, symptoms of drug-induced lupus are milder and it does not affect the major internal organs. Besides, drug-induced lupus is reversible and the symptoms of the disease usually resolve within months of discontinuing the medication.
Causes Of Drug Induced Lupus
When you have drug-induced lupus, your immune system will mistakenly attack the healthy tissues. There can be inflammation which can lead to many symptoms. Unlike the side effects of drugs, the symptoms of drug-induced lupus do not happen right away and will not start until you have been taking the medication continuously for a long time. The highest risk drugs are procainamide, hydralazine, and isonizad.
Symptoms Of Drug Induced Lupus
As said earlier, symptoms of drug-induced lupus might not start until you have been taking the medication for a minimum of one month. The symptoms of the health issue can include:
- Joint pain
- Muscle pain
- Pain due to inflammation nigh the lungs or heart
- Inflamed, red, and itchy skin rash
- Butterfly rash on the face
- Purple colored spots appear on the skin
- Loss of weight
- Fever and fatigue
Diagnosis Of Drug Induced Lupus
While seeking treatment for drug-induced lupus disease, it is important to tell the doctor about all the medications that you take. Making a correct diagnosis is very important because if you keep on having the medication, the symptoms will become worse and can be life-threatening. There is no single specific test for drug-induced lupus disease. Depending on your symptoms, your healthcare professional will perform a urinalysis, a blood count and chemistry panel, and a CT scan or X-ray to find if inflammation is present in your chest.
If you have a skin rash, the professional might take a tissue sample, as a biopsy can help confirm that you are suffering from lupus, even though it cannot distinguish between drug-induced lupus and SLE. The symptoms of drug-induced lupus will clear up when you stop the medication causing the problem.